Iowa, 2007

Hail in Iowa, June 2, 2007

June 2, 2007 · NWS ARX · 1 event in 1 county or zone

An isolated severe thunderstorm produced penny size hail near Cresco, as reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An isolated severe thunderstorm produced penny size hail near Cresco, as reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 2:03 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 2:03 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT SAT JUN 2 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERN IS ON SEVERE WEATHER POTENTIAL THIS EVENING...THEN
PRECIPITATION CHANCES THROUGH THE PERIOD WITH THE EVOLUTION OF THE
SLOW MOVING UPPER LOW.

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE LOCATED OVER SOUTHWEST
MINNESOTA...WITH WEAK FRONTAL BOUNDARY EXTENDING OVER CENTRAL
MINNESOTA AND THEN BACK SOUTH INTO EASTERN IOWA. VISIBLE SATELLITE
IMAGERY SHOWS CUMULUS IN THE DRY SLOT FROM CENTRAL IOWA INTO
CENTRAL MINNESOTA. RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING FROM
NORTH CENTRAL IOWA...INTO CENTRAL MINNESOTA IN AREA OF STRONGER
INSTABILITY. THE RUC ANALYZES A POCKET OF STRONGER INSTABILITY OVER
SOUTHEAST MINNESOTA AND NORTHERN IOWA WITH SURFACE BASED CAPE VALUES
FROM 1000 TO 1500 J/KG. MEANWHILE SHORTWAVE ROTATING THROUGH
NORTHWEST IOWA ASSISTING IN THE VERTICAL MOTION FIELDS IN VICINITY
OF DEVELOPING CONVECTION.

12Z MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
THE FORECAST PERIOD. VERTICALLY STACKED UPPER LOW OVER MINNESOTA
WILL SLOWLY MOVE EASTWARD TO NEAR LA CROSSE BY 12Z SUNDAY AND INTO
EASTERN WISCONSIN BY 00Z MONDAY.

IN THE NEAR TERM...EXPECT CONVECTION TO CONTINUE TO DEVELOP AHEAD
OF THE UPPER LOW THIS AFTERNOON AND THEN DECREASE LATER THIS EVENING
AS INSTABILITY WANES. SEVERE THREAT LOOKS TO BE MAINLY LARGE HAIL
AND WIND...ALTHOUGH ISOLATED TORNADOES MAY BE POSSIBLE EARLY THIS
EVENING. (SEE HAZARDOUS WEATHER OUTLOOK FOR THE DETAILS). WILL HAVE
HIGHER POPS THIS EVENING...THEN TAPER OFF LATER TONIGHT AS
INSTABILITY WANES.

WITH SYSTEM MOVING ACROSS THE FORECAST AREA SUNDAY AND GIVEN WHATS
HAPPENING TODAY UNDER THE LOW ACROSS MINNESOTA WILL CONTINUE THE
HIGHER POPS. INSTABILITIES WITH THE CLOUDS WILL BE RATHER LOW AND
THUS NOT EXPECTING ANY TYPE OF SEVERE WEATHER...AS SYSTEM WILL BE OFF
TO OUR EAST DURING THE PEAK HEATING OF THE AFTERNOON. WRAP AROUND
MOISTURE WILL CONTINUE BEHIND LOW AS IT MOVES EASTWARD AND WEAKENS
SUNDAY NIGHT AND MONDAY WITH WEAK IMPULSES ROTATING AROUND THE MAIN
SYSTEM AND THUS WILL TAPER POPS OFF SUNDAY NIGHT WITH LOWER END POPS
FOR MONDAY.

WEAK HIGH PRESSURE NOSES INTO THE AREA ON TUESDAY WITH ITS
MAIN EFFECTS BEING FELT ACROSS THE WESTERN ZONES. RESIDUAL MOISTURE
ACROSS THE FAR EAST MAY RESULT IN A FEW SHOWERS AND THUS HAVE KEPT
THE LOWER POPS IN FOR THOSE AREAS. LATER FORECASTS WILL HAVE TO
MONITOR TO POSSIBLY REMOVE THEM IF HIGH BUILDS FARTHER EAST.

TEMPERATURES WILL BE ON THE COOLER SIDE OVER THE NEXT SEVERAL DAYS.
HAVE UNDERCUT GUIDANCE VALUES FOR HIGHS SUNDAY GIVEN AMOUNT OF
CLOUDS AND SHOWERS EXPECTED. OTHERWISE AND COOL AND WET PERIOD
EXPECTED THROUGH MICH OF THIS FORECAST TIME FRAME.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT FOR THE
PERIOD. SOME MINOR TIMING DIFFERENCES STILL OCCURRING WITHIN THE FAST
FLOW THAT WILL DOMINATE THE PERIOD. BOTH THE 00Z ECMWF AND 06Z GFS
SHOW A RATHER POTENT SHORTWAVE ROTATING OUT OF THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS AT THE BEGINNING OF THE PERIOD.
STRENGTHENING SURFACE LOW MOVES OUT INTO THE NORTHERN PLAINS ON
THURSDAY WITH WARM FRONT EXTENDING INTO THE GREAT LAKES REGION AND
TRAILING COLD FRONT INTO THE CENTRAL AND SOUTHERN PLAINS. WARM
ADVECTION AHEAD OF APPROACHING SYSTEM WILL RESULT IN PRECIPITATION
CHANCES FROM WEDNESDAY AFTERNOON INTO FRIDAY AS ENTIRE SYSTEM PUSHES
EASTWARD. LOOKS AS THOUGH SYSTEM WILL PUSH THROUGH LATER FRIDAY AND
INTO SATURDAY WITH FRONTAL BOUNDARY LAYING UP TO THE SOUTH OF THE
AREA. MINOR DIFFERENCES WITH FRONTAL POSITIONS AND TIMING WILL BE
HARD TO ADD ANY SPECIFICITY TO FORECAST GRIDS. GIVEN STRENGTH OF
SYSTEM AND MODEL PROGGED WIND PROFILES COULD SEE SOME SEVERE WEATHER
WITH THIS SYSTEM AND THIS IN LINE WITH SPCS DAYS 4-8 SEVERE WEATHER
OUTLOOK.

RABERDING

&&

.AVIATION...

SCATTERED TO NUMEROUS CONVECTION IS EXPECTED THROUGH 00Z SUNDAY
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND THROUGH 02Z
SUNDAY ACROSS WESTERN WISCONSIN. AS THE UPPER LEVEL LOW MOVES SLOWLY
EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT...CEILINGS
WILL LIKELY LOWER INTO THE 1500 TO 3000 FOOT RANGE. THIS WILL LIKELY
OCCUR BETWEEN 06Z AND 12Z SUNDAY. THESE LOW CEILINGS WILL LIKELY
LINGER THROUGH THE DAY SUNDAY.

&&

BOYNE

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 2, 3:52 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT SAT JUN 2 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
452 PM CDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY DURING THE EVENING.
THERE IS THE POTENTIAL FOR ISOLATED STORMS TO PRODUCE LARGE HAIL
AND DAMAGING WINDS...ALTHOUGH A FUNNEL CLOUD OR BRIEF TORNADO CANNOT
BE RULED OUT. THE MAIN THREAT TIME SHOULD BE UNTIL ABOUT 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORM CHANCES WILL PERSIST ON SUNDAY...LINGERING
INTO NEXT WEEK AS THE WEATHER PATTERN REMAINS VERY UNSETTLED. THE
POTENTIAL FOR SEVERE WEATHER ON SUNDAY LOOKS MINIMAL...BUT ITS TOO
EARLY TO DISCERN THE SEVERE WEATHER CHANCES FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING...
SO SPOTTER GROUPS SHOULD KEEP MONITORING THE LATEST FORECASTS.
SPOTTER ACTIVATION SHOULD NOT BE NECESSARY SUNDAY OR MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/THOMPSON

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
June 2, 4:20 PM CST
Where
Howard County, 1 mi N of Cresco
Measured
0.75 in hail
Reported by
Public
Coordinates
43.395, -92.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29752.